Winter Weather, Western Highland
- When
- December 5, 12:00 AM EST to 1:56 PM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
An Arctic Front passed through during the night of December 4th into December 5th. A wave of low pressure along the Arctic Front brought an initial mix of sleet and freezing rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An Arctic Front passed through during the night of December 4th into December 5th. A wave of low pressure along the Arctic Front brought an initial mix of sleet and freezing rain. As the front passed through, heavy snow developed and the winds increased. Winds gusted to 50 mph resulting in blowing and drifting snow. Snowfall accumulations averaged three to six inches in western Highland County. This potent front dropped temperatures into the single digits and teens for much of December 5th and 6th. Wind chill values fell to 0 to -10F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 4, 9:32 PM EST, 2 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
932 PM EST Wed Dec 4 2024
.SYNOPSIS...
Well below normal temperatures will continue through the end of
the week. A potent area of low pressure will drag a strong cold
front across the area tonight into Thursday. This brings
mountain snow, strong gusty winds, and colder temperatures to
the area. High pressure returns Friday into the weekend, which
will bring a gradual warming trend back towards normal
temperatures. Another frontal system approaches the area early
next week which brings increasing chances of rain.
&&
.NEAR TERM /THROUGH THURSDAY/...
Evening update: The main update to the forecast this evening
has been to introduce mixed snow/sleet showers to the forecast
across the West Virginia Panhandle, Shenandoah Valley, and
northern Maryland. Mixed sleet and snow has overspread those
locations over the last few hours as a push of warm advection
occurs aloft. The 00z IAD sounding shows a warm nose present
around 800 hPa that is responsible for the mixing. The sounding
also shows strong veering of winds and associated implied warm
advection in the 925-800 hPa layer. Model guidance indicates
that this push of warm advection should peak in the next hour or
so and then gradually subside through midnight. Current
expectation is for ongoing activity across the WV Panhandle,
Shenandoah Valley, and northern Maryland, to make a bit more
southeastward progress before dissipating as warm advection
starts to weaken. Such a progression would keep the
precipitation this evening out of the immediate DC area, but
some mixed sleet/snow may briefly make it into the northwestern
suburbs, and potentially Baltimore. Model guidance has really
struggled with the evolution of this activity, so we'll need to
monitor trends and make further adjustments to the forecast
accordingly. In locations that do see precipitation, a quick
coating to a half of an inch of primarily sleet may be possible.
There should a brief lull to the east of the mountains for a few
hours after midnight, but precipitation will start to pick up in
the mountains. The heaviest precipitation in the mountains still
looks to be during the second half of the night, when snowfall
rates of 1-2 inches per hour may be possible at times.
The system's cold front will sweep eastward across the area
during the second half of the night. The front should reach the
Alleghenies by around 2 AM, and eventually the Bay shortly
after sunrise. A narrow convective line with heavier
precipitation may form immediately along the front as it
progresses eastward. Such a line would progress from the
Alleghenies around 2 AM to the vicinity of the Blue Ridge
around 4 AM, and then toward the Bay around 6 AM. Showers may
linger for a few hours behind the front, but strong cold/dry
advection should dry the column out by mid-late morning,
bringing any leftover precipitation to the east of the mountains
to an end before noon.
A key forecast question that remains is whether the
precipitation to the east of the mountains along/ immediately
behind the front will fall in the form of rain or snow. The 00z
HRRR favors most of this precipitation falling in the form of
rain as the front moves through, with the potential exception
of higher elevations in Frederick and Carroll County, where a
Potential Winter Commuting Hazard Statement remains in effect
for tomorrow morning. The 00z 3 km NAM on the other hand, has
more of the precipitation falling as snow. Surface temperatures
should be in the in the high 30s to near 40 immediately ahead of
the front, but dewpoints will be near 20. If precipitation is
heavy enough, wet bulb effects may drive temperatures to down
near (but likely just above) freezing. The initial temperatures
near freezing will likely be hard to overcome, but there's still
a potential (albeit unlikely) scenario where snow could
accumulate well east of the mountains tomorrow morning during
the morning commute. We'll continue to monitor trends through
the night, and update the forecast accordingly. Previous
discussion follows...
Summary of headline changes...
Have held off on any upgrades to High Wind Warnings over some
of the higher elevations, as the highest probabilities for 58+
mph gusts are within the ongoing Blizzard Warning (which covers
the wind threat).
Winter Weather Advisories have been issued just east of the
Blizzard Warning for some of the other Allegheny/Potomac
Highland zones. After a lull Thursday afternoon, additional snow
shower activity is possible Thursday night (amounts generally 1
coating to 3 inches, though some 12z hi-res guidance indicates
potential 3-4 inch amounts). Despite the bulk of heavier snow
being done by early Thursday afternoon, lingering high winds
could result in reduced visibility and power outages well into
Thursday night, especially given the potential for a second
round of additional snowfall.
The potential also exists for snow showers/squalls during the
morning commute into the metro areas. Temperatures should be far
enough above freezing to limit accumulation in the immediate
I-95 corridor, but colder temperatures over the northwest
suburbs (especially some of the higher hills and into the
Catoctins) could prove treacherous. A Special Weather Statement
for a potential commuter hazard has been issued for Frederick
and Carroll Counties where the potential for slicks roads is
highest.
In the wake of the front, very windy conditions and much colder
temperatures will likely drop wind chills to around 10 to 20 below
zero Thursday night near and above 3000 feet elevation over the
Allegheny Front. A Cold Weather Advisory has been issued for
these areas from 7 AM Thursday to 7 AM Friday.
Meteorology overview...
By this evening, the parent upper trough will be tracking
eastward across Lake Michigan toward the Lower Great Lakes. At
the same time, the attendant cold front is forecast to push
across the Ohio Valley toward western Pennsylvania. Robust
ascent and rapid cooling of the column will ensure any mixed
precipitation over the mountains quickly turns over to snow.
However, a wave of weak warm advection could result in some
mixed precip or spotty freezing rain this evening over the
highest elevations of the Alleghenies.
Wind fields at the top of the mixed layer over the mountains
sit between 40 and 55 knots with much of this air being
convectively mixed down to the ground. Snow squalls, areas of
blowing snow, and near whiteout conditions are all expected
tonight into portions of Thursday. Travel is likely to be
very dangerous and not recommended. Timing the front from
upstream, the heaviest snowfall rates (perhaps 1 to 2 inches per
hour with ample CAPE/lift/moisture in the DGZ), look to cross
the Appalachians between 3 AM and 9 AM.
High-resolution models continue to support bringing some of
these squalls downstream toward the metros by daybreak Thursday.
Despite somewhat marginal surface temperatures that sit in the
upper 30s, dew points in the mid/upper 20s should support ample
wet-bulbing effects. These resultant wet-bulb temperatures
would sit in the low/mid 30s and support a changeover to snow
showers in many spots. A quick dusting of snow is possible
during the pre-dawn hours into rush hour on Thursday over the
northwest suburbs of DC/Baltimore, especially over the higher
hills of Frederick and Carroll County. However, all of this
will depend on if these squalls make it that far east, and
whether the intensity of showers would support any light
accumulations further south and east. The progressive nature of
this activity should help usher any residual showers out by the
mid/late morning. However, upslope-driven snow showers likely
persist over the Alleghenies through parts of the day.
The other aspect of this powerful system is the wind and
associated low wind chills. Model soundings continue to show
mixing up to around 850-800 mb which is where around 40 to 55
knots of wind sits. A blustery westerly wind should be rather
effective at mixing some of this higher momentum air down to the
surface. Thus, wind gusts during the mid-morning to afternoon
hours likely peak in the 45 to 55 mph range. A few gusts near 60
mph are possible (1) over higher elevations, and (2) north of
US-50/I-66, but confidence is not high enough in frequent or
persistent gusts to upgrade to a High Wind Warning just yet.
Considering the wind chills, the Allegheny Front should see
values in the negative teens most of the day and night. Across
the rest of the area, wind chills will be in the single digits
and teens heading into Thursday night. The actual high
temperature for Thursday may occur just after midnight with
mainly upper 20s to 30s expected during the day (teens to mid
20s for the mountains, and lower 40s near Fredericksburg/S MD).
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Trailing vorticity maxima within the cyclonic flow aloft will
continue to push across the area into Thursday night. These
disturbances are likely to trigger additional snow shower
activity along the Allegheny Front. Recent trends have been
upward, but moisture is relatively shallow. West-northwesterly
winds stay elevated through the night with gusts up around 20 to
25 mph, locally a bit higher along the Alleghenies. This ushers
wind chill temperatures into the negative single digits and
negative teens in the mountains, to the single digits and teens
elsewhere.
Aside from some residual morning snow showers along the
Alleghenies, Friday will yield a dry day across the forecast
area. Well below average temperatures are likely with highs only
in the upper 20s to 30s, with teens to 20s for mountain
locations. Northwesterly winds are expected to be blustery
through the day given a tight gradient formed by a deep low near
Newfoundland and a strong high pressure system across the
Ozarks. Afternoon gusts could reach 20 to 30 mph which will
yield some colder wind chills. The mentioned dome of high
pressure eventually settles to the southwest of the Mid-Atlantic
states. Winds decrease into Friday night with another cold night
on tap. Forecast lows are in the teens to low 20s, perhaps a few
degrees higher around D.C., Baltimore, and over far southern
Maryland.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A broad trough of low pressure will flatten during the day on
Saturday. High pressure will build overhead then move east later
Saturday and into Sunday. Dry conditions are expected on both
Saturday and Sunday. Temperatures will be below average Saturday
with highs near or around 40. Temperatures will be near average
Sunday with highs in the lower 50s for the most part. Lows
Saturday night will be in the lower to middle 20s, while lows
Sunday night will be several degrees milder and dropping down
into the middle 30s.
A return flow around the west side of the high will bring milder air
northward Sunday night through Tuesday. Along with the increase in
temperatures to above to much above average levels, rainfall
chances will also be on the increase through the period. Highs
Monday will be in the middle to upper 50s. Highs Tuesday will be
in the lower to middle 60s.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected through this evening in advance of
a potent cold front which races through during the overnight
hours. Before this occurs, southerly winds pick up with gusts
up to 20 to 30 knots.
Any shower activity associated with the front is initially
confined to the Alleghenies where blizzard conditions become
likely overnight. There is a potential for squalls that push
eastward toward the area terminals between around 4 AM and 9 AM
Thursday. Depending on the intensity of these showers and
surface temperatures, a quick dusting of snow is not out of the
question, though the probability for accumulating snow on
runways in the metros looks low. Regardless, this would come
with brief restrictions. Then the focus shifts over to the
strong wind field which overspreads the region. A robust
westerly wind will likely raise Thursday's gusts to around 35 to
45 knots, with some drop off into the night (20 to 25 knots). A
tight pressure gradient continues into Friday which supports
another day of elevated winds. Although conditions will be VFR,
northwesterly gusts of 20 to 30 knots are expected before waning
into the night.
VFR conditions are expected through late Sunday. MVFR
conditions could arise Sunday night with some light rain moving
in across the region. Winds northwest becoming southwest 5 to 10
knots Saturday and continuing southwest into Sunday.
&&
.MARINE...
A gusty southerly wind will raise gusts into the 20 to 30 knot
range through the evening. Further increases are tonight across
the southern half of the Chesapeake Bay down into the lower
tidal Potomac River. With the potent cold front crossing the
waters on Thursday morning, all waters will see gale conditions
with gusts up to around 45 knots. A few storm force gusts are
possible (1) with initial frontal passage around mid morning,
and (2) through the afternoon sporadically. Hazardous marine
conditions persist through Thursday evening. As such, Gale
Warnings may need to get extended in time by a few hours or so.
Winds remain elevated into Thursday night and Friday as winds
turn more northwesterly. Gusts will regularly top out in the 25
to 30 knot range, accompanied by a few random gale caliber
gusts. However, these should be more intermittent in nature.
Eventually winds return to below advisory levels by Friday night
as gradients weaken.
No marine hazards Saturday through Sunday night. Winds becoming
southwest around 10 knots gusts 15 knots Saturday through Sunday
night.
&&
.FIRE WEATHER...
Despite the cold temperatures, strong winds combined with
rapidly falling humidity and a lack of significant recent
precipitation could raise the threat of rapid fire spread on
Thursday, particularly during the midday into afternoon hours
from the Fredericksburg into southern Maryland. Limiting
factors would be potential morning precipitation in the form of
spotty and brief rain/snow showers, as well as cooler
temperatures generally in the 30s to around 40.
&&
.TIDES/COASTAL FLOODING...
The main period of interest for coastal flooding concerns will be on
Wednesday evening into Thursday as a powerful cold front pushes
across the area. Expect a marked increase in water levels ahead of
this system, which is likely to push the more sensitive locations
into Action around the time of high tide.
In the wake of this boundary, a blustery westerly wind will rapidly
move into the area on Thursday. This will result in a rapid decrease
in tidal anomalies Thursday into Friday. During this timeframe,
blowout tides will become a concern. Tidal anomalies of one to two
feet below normal are in the forecast at this time across most of
our forecast points.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 9 AM to 6 PM EST Thursday for DCZ001.
MD...Small Craft Advisory until 6 AM EST Thursday for MDZ008.
Gale Warning from 6 AM to 7 PM EST Thursday for MDZ008.
Wind Advisory from 9 AM to 6 PM EST Thursday for MDZ003>006-
008-011-013-014-016>018-501>508.
Blizzard Warning until 3 PM EST Thursday for MDZ001.
Winter Weather Advisory from midnight tonight to 3 PM EST
Thursday for MDZ501.
VA...Wind Advisory from 9 AM to 6 PM EST Thursday for VAZ025>031-
040-053-054-501-503>508-526-527.
Winter Weather Advisory from midnight tonight to 3 PM EST
Thursday for VAZ503.
Cold Weather Advisory from 7 AM Thursday to 7 AM EST Friday
for VAZ503.
WV...Wind Advisory from 9 AM to 6 PM EST Thursday for WVZ050>053-
055-502>504-506.
Blizzard Warning until 3 PM EST Thursday for WVZ501-505.
Winter Weather Advisory from midnight tonight to 3 PM EST
Thursday for WVZ503.
Cold Weather Advisory from 7 AM Thursday to 7 AM EST Friday
for WVZ501-505.
MARINE...Small Craft Advisory until 6 AM EST Thursday for ANZ530-531-
535-536-538-539-542.
Gale Warning from 6 AM to 7 PM EST Thursday for ANZ530-531-535-
536-538-539-542.
Wind Advisory from 9 AM to 6 PM EST Thursday for ANZ530.
Gale Warning until 7 PM EST Thursday for ANZ532>534-537-540-
541-543.
&&
SYNOPSIS...BRO/DHOF
NEAR TERM...BRO/DHOF/KJP
SHORT TERM...BRO/DHOF
LONG TERM...KLW
AVIATION...BRO/KLW/DHOF
MARINE...BRO/KLW/DHOF
FIRE WEATHER...
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 423 PM EST Wed Dec 4 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-052130- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 423 PM EST Wed Dec 4 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Gale Warnings go into effect this evening across the southern half of the Chesapeake Bay and lower portions of the tidal Potomac. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gale Warnings are in effect across all waters through 7 PM Thursday. A line of heavy snow showers could move through the area Thursday morning, producing slick road conditions, reduced visibility, and gusty winds. If this threat materializes, it could lead to travel disruptions during the Thursday morning commute. The threat is greatest along and north of U.S. Highway 50. Wind Advisories are in effect across a majority of the area from 9 AM until 6 PM Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, but any reports of wind speeds or damage, or snowfall amounts is appreciated. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-052130- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 423 PM EST Wed Dec 4 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A line of heavy snow showers could move through the area Thursday morning, producing slick road conditions, reduced visibility, and gusty winds. If this threat materializes, it could lead to travel disruptions during the Thursday morning commute. The threat is greatest along and north of Interstate 66 and U.S. Highway 48. Wind Advisories are in effect across much of the area outside of central Virginia from 9 AM until 6 PM Thursday. Gusts up to 40 to 45 mph are possible elsewhere. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, but any reports of wind speeds or damage, or snowfall amounts is appreciated. MDZ001-501-502-VAZ503-504-WVZ501>506-052130- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 423 PM EST Wed Dec 4 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Blizzard Warnings go into effect at 9 PM this evening across Garrett, western Grant, and western Pendleton Counties. Whiteout conditions will be possible during this time. Accumulating snow is expected elsewhere along and west of the Allegheny Front, that could lead to travel disruptions in those areas. A Winter Weather Advisory goes into effect at 3 AM for extreme western Allegany, western Mineral, and western Highland Counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Blizzard Warnings continue until 3 PM Thursday across Garrett, western Grant, and western Pendleton Counties. Whiteout conditions will be possible during this time. Additionally, accumulating snow is expected to continue elsewhere along and west of the Allegheny Front. This could lead to travel disruptions in those areas. Winter Weather Advisories continue until 3 PM Thursday across extreme western Allegany, western Mineral, and western Highland Counties. Wind Advisories are in effect from 9 AM until 6 PM Thursday. Wind chills could approach 10 degrees below zero Thursday night into Friday morning at elevations above 2500 feet. A Cold Weather Advisory is in effect from 7 AM Thursday to 7 AM Friday for wind chills of 10 to 20 degrees below zero across western Grant, western Pendleton, and western Highland Counties. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, but any reports of wind speeds or damage, or snowfall amounts is appreciated.
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
802 PM EST Wed Dec 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Sleet Keyser 39.44N 78.98W
12/04/2024 M0.2 inch Mineral WV Trained Spotter
Spotter measured 0.25 inch of sleet in Keyser. Mixed
precip with rain.
&&
Event Number LWX2404189
KRPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1056 PM EST Wed Dec 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Snow Elkridge 39.20N 76.75W
12/04/2024 M0.1 inch Howard MD NWS Employee
&&
Event Number LWX2404191
CJLThe national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219619.